Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 68, NWS Binghamton, NY

July 28, 2002Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 28, 2002, 7:18 PM EDT for Oneida County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2002, 7:18 PM EDT (23:18 UTC)
Expired
Jul 28, 2002, 7:45 PM EDT
In force
27 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Oneida County, NY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS51 KBGM 282318
SVRBGM
NYC065-282345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
716 PM EDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK.

* UNTIL 745 PM EDT.

* AT 711 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER 
 UTICA NEW YORK...MOVING EAST AT 30 MPH.


HAIL UP TO 1.00 INCH SIZE  HAS BEEN REPORTED WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

$$

LAT...LON 4318 7539 4300 7537 4301 7476 4324 7478

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:40 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 28, 2:40 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT SUN JUL 28 2002

LATEST SATELLITE AND RADAR LOOPS SHOWS SMALL CONVECTIVE COMPLEXES
OVER NORTHERN PA, FUELED BY OUTFLOW BOUNDARIES, PROGRESSING
EAST-SOUTHEAST.  MEANWHILE, ACROSS CENTRAL NY, SKIES HAVE CLEARED
OUT OR WILL DO SO SHORTLY WITHIN A NARROW REGION OF SUBSIDENCE
BEHIND THE DEPARTING SHORT WAVE.  THE MAIN QUESTION THROUGH EARLY
EVENING IS WILL THERE BE ENOUGH RECOVERY VIA HEATING THE REST OF THE
AFTERNOON FOR STORMS TO REFIRE.  THUNDERSTORMS ARE CURRENTLY DOING
JUST THAT ACROSS SOUTHERN ONTARIO NEAR THE TAIL END OF ANOTHER MID
LEVEL WAVE.  THIS WAVE IS PROGGED TO MOVE ACROSS THE ST. LAWRENCE
VALLEY THIS EVENING, WITH SOME FORCING DOWN INTO NY STATE.  GIVEN
VERTICAL SHEAR PROFILES AND BUILDING INSTABILITY, ANY STORMS THAT
FORM WILL HAVE TO BE MONITORED.  WELL INCLUDE A CHANCE OF SHOWERS
AND THUNDERSTORMS AREA-WIDE THROUGH THE EVENING PERIOD.

LATER TONIGHT THROUGH MONDAY, THINGS SHOULD QUIET DOWN AS HEIGHTS
ARE EXPECTED TO RISE WITH NO REAL TRIGGERS PRESENT FOR CONVECTIVE
DEVELOPMENT.  TRULY SUMMER-LIKE CONDITIONS THIS PERIOD WITH VERY
WARM TO HOT CONDITIONS TOMORROW AND A LOT OF MUGGINESS TO BOOT.

THE NEXT CHANCE FOR PRECIPITATION WILL BE LATE MONDAY NIGHT INTO
TUESDAY AS THE NEXT SHORT WAVE AND ASSOCIATED SURFACE FRONT APPROACH
FROM THE NORTHWEST.  THIS FRONT IS WEAK, THOUGH, WITH HUMIDITY
LEVELS ONLY PROGGED TO BE SLIGHTLY LOWER BY TUESDAY AFTERNOON.

WORK ZONES WILL HIT THE STREETS BY 3.  THE FINAL PACKAGE WILL COME
OUT BEFORE 3:30.

.BGM...NONE.

JUREWICZ

In the hours before

Special weather statement, Jul 28, 5:35 PM EDT, 1 hour 43 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-290300-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
535 PM EDT SUN JUL 28 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 1100 PM EDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
SULLIVAN...TIOGA...TOMPKINS AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...SUSQUEHANNA AND WAYNE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV AND CLICK ON CENTRAL NEW
YORK.
Special weather statement, Jul 28, 5:44 PM EDT, 1 hour 34 minutes before
NYZ015-016-022-023-282245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
544 PM EDT SUN JUL 28 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN
STEUBEN COUNTY...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS COHOCTON....OR ABOUT 3 MILES
WEST OF PRATTSBURG....MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
PULTENEY AND CROSBY AT 600 PM.
DUNDEE AND PORTER CORNER AT 615 PM.
STARKEY AND LAKEMONT AT 630 PM.
EAST STEAMBURG AND TOWNSENDVILLE AT 645 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

** NAME ***
Special weather statement, Jul 28, 5:55 PM EDT, 1 hour 23 minutes before
NYZ017-018-282245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
555 PM EDT SUN JUL 28 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING THROUGH CAYUGA COUNTY
AND TOWARD WESTERN SECTIONS OF ONONDAGA COUNTY...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND INTENSE RAINFALL JUST
NORTH OF MONTEZUMA....OR ABOUT 15 MILES WEST OF PLAINVILLE....MOVING
SOUTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
JORDAN AND JACKS REEF AT 615 PM.
BENNETTS CORNERS AND CAMILLUS AT 630 PM.
FAIRMOUNT AND MARCELLUS AT 645 PM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND FREQUENT
LIGHTNING STRIKES ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

JAB
Special weather statement, Jul 28, 6:10 PM EDT, 1 hour 8 minutes before
NYZ015-023-025-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
610 PM EDT SUN JUL 28 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR HAMMONDSPORT....OR ABOUT 3
MILES NORTHWEST OF WESTON....MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
MECKLENBURG AND REYNOLDSVILLE AT 630 PM.
FOREST HOME AND ITHACA AT 645 PM.
DRYDEN AND MC LEAN AT 700 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

JFC
Special weather statement, Jul 28, 6:14 PM EDT, 1 hour 4 minutes before
NYZ044-282315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT SUN JUL 28 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM DUNDEE TO MONTOUR FALLS...MOVING EAST AT 45 MPH.

THUNDERSTORMS WILL BE NEAR...
VIRGIL AND SOUTH CORTLAND AT 700 PM.
BALTIMORE AND SCOTT AT 715 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA

** NAME ***
Special weather statement, Jul 28, 7:06 PM EDT, 12 minutes before
NYZ037-282330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
706 PM EDT SUN JUL 28 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING ACROSS ONEIDA
COUNTY...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR UTICA....MOVING EAST AT 30
MPH.

ALSO...EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

JFC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:17 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga43 min
Jul 28, 6:33 PM EDTTornado WarningBGMOnondaga27 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.